Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Sioux Falls, SD

March 21, 2011Beadle County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 21, 2011, 10:42 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2011, 10:42 PM CDT (03:42 UTC)
Expired
Mar 21, 2011, 11:15 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Beadle County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 10:45 PM CDTHAIL 124 Sse Miller, SDFEW QUARTER SIZE STONES MIXED IN WITH A LOT OF DIME AND NICKLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS53 KFSD 220342
SVRFSD
SDC005-073-220415-
/O.NEW.KFSD.SV.W.0003.110322T0342Z-110322T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT MON MAR 21 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHWESTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 1115 PM CDT

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 6 MILES WEST OF WESSINGTON SPRINGS...
  OR 29 MILES NORTHEAST OF KIMBALL...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIRGIL AROUND 1105 PM CDT...
  WOLSEY AROUND 1110 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4438 9823 4402 9861 4414 9892 4421 9886
      4421 9871 4437 9871 4453 9857
TIME...MOT...LOC 0342Z 209DEG 34KT 4414 9865
WIND...HAIL <58MPH 1.00IN

$$

CJ
2 follow-up statements
203 
WWUS53 KFSD 220352
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT MON MAR 21 2011

SDC005-073-220415-
/O.CON.KFSD.SV.W.0003.000000T0000Z-110322T0415Z/
JERAULD SD-BEADLE SD-
1052 PM CDT MON MAR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BEADLE AND NORTH CENTRAL JERAULD COUNTIES UNTIL 1115 PM CDT...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF VIRGIL...OR 20
MILES SOUTHWEST OF HURON...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIRGIL AROUND 1105 PM CDT...
  WOLSEY AROUND 1115 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4438 9823 4409 9855 4418 9878 4421 9880
      4421 9871 4437 9871 4453 9857
TIME...MOT...LOC 0353Z 209DEG 34KT 4423 9855
WIND...HAIL <58MPH 1.00IN

$$

CJ
854 
WWUS53 KFSD 220409
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT MON MAR 21 2011

SDC005-073-220420-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-110322T0415Z/
JERAULD SD-BEADLE SD-
1109 PM CDT MON MAR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEADLE AND NORTH
CENTRAL JERAULD COUNTIES WILL EXPIRE AT 1115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4438 9823 4409 9855 4418 9878 4421 9880
      4421 9871 4437 9871 4453 9857
TIME...MOT...LOC 0410Z 209DEG 34KT 4437 9844

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 21, 9:00 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON MAR 21 2011

DISCUSSION...
WAITING FOR HINTS THAT CONVECTION IS ABOUT TO BREAK OUT ACROSS THE
AREA...BUT NOTHING IMMINENT AS OF 2Z. STILL A CHANCE FOR CONVECTION
TO BREAK OUT OVER CENTRAL AND EASTERN SD LATE THIS EVENING...BUT IT
IS BY NO MEANS A SURE THING. STRONG SPEED CONVERGENCE ALONG THE NOSE
OF THE LOW LEVEL JET OVER NE NEBRASKA WOULD NORMALLY BE ENOUGH TO
POP SOME THUNDERSTORMS...BUT INVERSION IS QUITE STRONG TO AROUND 800
MB. ABOVE 800 MB THE ATMOSPHERE IS VERY DRY. MODEL MIXING RATIOS AT
700 AND 600 BOTH LESS THAN 1 G/KG. MODELS DO SHOW 700 MB MOISTURE
INCREASING SUBSTANTIALLY BY 6Z...BUT THIS IS MOST LIKELY SATURATION
FROM MODEL INDUCED CONVECTION. 0Z SOUNDINGS OUT OF NORTH PLATTE AND
OMAHA SUBSTANTIATE NUMERICAL MODELS...SHOWING SIGNIFICANT AMOUNTS OF
DRY AIR ABOVE 800 MB. OMAHA SOUNDING SHOWS A 50 DEG F DEW POINT
DEPRESSION AT 740 MB. DOUBTS ARE CREEPING IN WHETHER OR NOT
CONVECTION WILL INDEED DEVELOP. VERY WELL MAY HAVE TO WAIT FOR UPPER
FORCING AND MID LEVEL COOLING LATE TONIGHT INTO TUE MORNING...WITH
THE MAIN CHANCES FOR PRECIPITATION FROM HIGHWAY 14 AND NORTH.
LOWERED POPS A BIT FOR THIS EVENING AND MAY NEED TO LOWER POPS FOR
THE OVERNIGHT. AT THIS POINT THE HRRR STILL SHOWING STORMS
DEVELOPING FROM CENTRAL SD INTO NW IA. WILL CONTINUE TO MONITOR.

LOWERED OVERNIGHT LOWS AS COLD AIR CONTINUES TO LEAK SOUTHWARD BELOW
THE INVERSION. BASED ON CURRENT TEMPERATURES WILL NEED TO LOWER
MINIMUM TEMPERATURES FURTHER...ESPECIALLY IN THE SOUTHERN CWA WHERE
TEMPERATURES ARE NOW AT OR BELOW THE FORECAST LOW. WITHOUT MID
CLOUDS TO RADIATE WARMER AIR DOWN TO THE SFC...WILL SEE LOWS IN THE
30S EVERYWHERE BUT POSSIBLY THE MO VALLEY AND PARTS OF NW IA.
SHOWERS AND THUNDERSTORMS WOULD CAUSE TEMPERATURES TO RISE...
BRINGING WARMER AIR ALOFT TO THE SFC....OF COURSE THEY FIRST NEED TO
DEVELOP. /97

&&

.AVIATION...
MVFR CEILINGS WILL DEVELOP ACROSS THE AREA THROUGH THE NIGHT WITH
IFR CEILINGS EXPECTED AFTER 12Z TUESDAY. SHOWERS AND THUNDERSTORMS
WILL DEVELOP SOUTH OF I90 BY 06Z AND SPREAD NORTH THROUGH THE NIGHT.
VISIBILITIES WILL BE REDUCED TO BELOW 3 MILES AT TIME IN FOG AND
RAIN.

&&

.PREV DISCUSSION...
LATEST WATER VAPOR LOOP SHOWS A STRONG WAVE ROCKING NORTHEASTWARD
INTO THE CENTRAL ROCKIES. A LEAD SHORTWAVE WORKING ACROSS COLORADO
AT 19Z AND THIS WILL LIKELY AID IN SETTING OFF CONVECTION TONIGHT.
THIS STRONG WAVE WILL CONTINUE TO AID IN TURNING LOW LEVEL WINDS
AROUND TO THE SOUTH...WHICH SHOULD DRAW AN ABUNDANCE OF MOISTURE
NORTHWARD. A STRONG WARM FRONT WAS DEVELOPING EARLY THIS AFTERNOON
ALONG THE KANSAS/NEBRASKA BORDER WITH THE GREATEST PRESSURE FALLS
OVER THE WESTERN HIGH PLAINS. LOW TO MID 50 DEW POINTS WORKING INTO
WESTERN KANSAS SO MOISTURE SHOULD HAVE A GOOD CHANCE TO STREAM
NORTHWARD INTO SOUTHEAST SOUTH DAKOTA AS THE UPPER LEVEL SUPPORT
STREAMS NORTH TONIGHT. THE BEST COMBINATION OF UPPER LEVEL SUPPORT
AND LOW LEVEL MOISTURE AND INSTABILITY LOOKS TO OCCUR OVER THE
SOUTHEASTERN TWO THIRDS OF THE CWA...ESPECIALLY FROM ABOUT 3Z
THROUGH 9Z. STILL MARGINAL SUPPORT FOR ROTATING UPDRAFTS WITH CAPE
VALUES AROUND 1000 J/KG AND EFFECTIVE BULK SHEAR AROUND 30 KNOTS. AS
FOR TEMPERATURES AS DEW POINTS...HAVE BOTH DROPPING A BIT THIS
EVENING...THEN GRADUALLY RISING OVERNIGHT AS THE WARM FRONT TO THE
SOUTH WORKS NORTH. DECENT MIXING SHOULD KEEP TEMPERATURES FROM
DROPPING MOST OF THE NIGHT. /08

ANOTHER INTERESTING PERIOD ON TUESDAY AS A SURFACE LOW PRESSURE AND
ASSOCIATED FRONTAL BOUNDARIES TRACK ACROSS OUR SOUTH BY AFTERNOON.
IN THE MORNING...WILL MOST LIKELY SEE CONVECTION ONGOING IN OUR
NORTHEAST...THOUGH WANING BY LATER IN THE MORNING WITH DIMINISHING
LOW TO MID LEVEL THETA E ADVECTION OVER THAT AREA AS THE MID/LOWER
LEVEL WARM FRONT PUSHES TO THE NORTH. MODELS SUGGESTING STRATUS
HANGING ACROSS MUCH OF THE AREA THROUGH AT LEAST MID DAY...THEN
SLOWLY ERODING FROM THE SOUTH THROUGH THE AFTERNOON. STILL LOOKING
LIKE SEVERE STORMS WILL BE POSSIBLE THROUGH OUR SOUTHEAST...THOUGH
SOME DIFFERENCES IN THE MODELS WITH REGARD TO TRACK OF THE SURFACE
LOW AND PLACEMENT OF THE ASSOCIATED WARM FRONT...WITH THE NAM TAKING
THINGS FARTHER TO THE SOUTH. EVEN SO...THE SURFACE WARM FRONT WILL
MOST LIKELY AT LEAST MAKE IT INTO OUR SOUTHEASTERN IOWA ZONES BY
AFTERNOON...WITH DEWPOINTS APPROACHING 60 IN OUR FAR SOUTH...THIS IN
CONJUNCTION WITH A SHORTWAVE TRACKING OUT OF NEBRASKA AND THE 300 MB
JET SCREAMING NORTHWARD FROM THE SOUTHERN ROCKIES/INTO THE PLAINS
STATES...SETTING OFF CONVECTION OVER OUR AREA. BUFKIT CONVECTIVE
PARAMETERS PROG MUCAPE VALUES RANGING FROM 800 TO 1000 J/KG AND
EFFECTIVE SHEAR APPROACHING 50 KTS.  LI/S ARE NOT OVERLY
IMPRESSIVE...AROUND -1 TO -2 C...BUT WITH RELATIVELY LOW FREEZING
LEVELS LARGE HAIL STILL LOOKS LIKE A GOOD BET. A NICE TEMPERATURE
GRADIENT WILL BE FOUND OVER OUR CWA...WITH HIGHS IN THE 40S THROUGH
THE HURON/BROOKINGS/MARSHALL CORRIDOR...TO THE LOWER TO MID 60S FROM
YANKTON TO SIOUX CITY TO STORM LAKE.

WILL SEE LIGHT PRECIPITATION LINGER ACROSS OUR NORTH AND EAST FOR
TUESDAY NIGHT INTO WEDNESDAY AS THE MAIN UPPER LEVEL TROUGH SWINGS
THROUGH THE REGION. WITH THERMAL PROFILES ALOFT CONTINUING TO
COOL...WILL BE COLD ENOUGH FOR SNOW GENERALLY FROM THE INTERSTATE 90
CORRIDOR AND NORTHWARD...WITH SURFACE TEMPERATURES STAYING JUST WARM
ENOUGH ACROSS OUR SOUTH FOR MAINLY RAIN. LOWS ON TUESDAY NIGHT WILL
BE IN THE LOWER 30S IN OUR FAR NORTH TO UPPER 30S IN THE SOUTH.
HIGHS ON WEDNESDAY WILL NOT WARM MUCH FROM MORNING LOWS...WITH
AFTERNOON HIGHS IN MID 30S NORTH TO THE LOWER 40S SOUTH.

UNFORTUNATELY...THE COOLER WEATHER PATTERN WILL PERSIST INTO THE
BEGINNING OF NEXT WEEK...WITH BELOW NORMAL TEMPERATURES THROUGH THE
PERIOD. THIS WILL TRANSLATE TO HIGHS MAINLY IN THE 30S TO LOWER 40S
AND LOWS IN THE UPPER TEENS TO 20S. A COUPLE OF WEAK WAVES MAY BRING
SOME LIGHT PRECIPITATION TO THE AREA FOR FRIDAY AND AGAIN ON
SATURDAY...WITH THE USUAL TIMING/TRACKING DIFFERENCES AMONG THE
MODELS THIS FAR OUT...SO KEPT POPS ON THE LOW SIDE AT THIS POINT.
/JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Mar 21, 11:54 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT MON MAR 21 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1154 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP AROUND
AND NORTH OF THE MISSOURI RIVER VALLEY LATE THIS EVENING. A FEW
OF THESE STORMS...ESPECIALLY FROM AROUND 1000 PM CDT THROUGH 400
AM CDT...WILL HAVE THE CHANCE TO PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS. AS THE STORMS MOVE NORTH OF INTERSTATE 90 THE CHANCE FOR
LARGE HAIL WILL DECREASE RAPIDLY.

FLOODING...
FLOODING WILL CONTINUE OVER MUCH OF THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX RIVER...LITTLE SIOUX RIVER...ROCK
RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER EARLY THIS WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT MUCH OF
THE DAY TUESDAY. BY LATE AFTERNOON A FEW STORMS COULD BECOME
SEVERE...MAINLY EAST OF JACKSON MINNESOTA TO IDA GROVE IOWA
LINE...WITH THE MAIN THREATS HAIL TO THE SIZE OF QUARTERS...WIND
GUSTS TO 60 MPH AS WELL AS AN ISOLATED TORNADO.

THERE IS SOME THREAT OF SNOW ACCUMULATIONS WITH A SYSTEM ARRIVING
IN THE AREA ABOUT SATURDAY. HEAVY SNOW IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 10:51 PM CDTSevere Thunderstorm WarningFSDBeadle, Sanborn24 min
Mar 21, 11:25 PM CDTSevere Thunderstorm WarningFSDBeadle35 min
Mar 21, 11:50 PM CDTSevere Thunderstorm WarningFSDKingsbury25 min
Mar 22, 6:22 PM CDTAreal Flood WarningFSDBrookings, Kingsbury, Lake, Miner48 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.